Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 29, NWS Salt Lake City, UT

July 15, 2022Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 15, 2022, 7:09 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2022, 7:09 PM MDT (01:09 UTC)
Expired
Jul 15, 2022, 10:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 124 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
3814 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

685 
WGUS55 KSLC 160109
FFWSLC
UTC025-160415-
/O.NEW.KSLC.FF.W.0029.220716T0109Z-220716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
709 PM MDT Fri Jul 15 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Kane County in southern Utah...

* Until 1015 PM MDT.

* At 709 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen in the headwaters of Warm Creek. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Warm Creek in south-central Kane County

This includes the following streams and drainages...
  Warm Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3728 11168 3731 11161 3727 11150 3721 11148
      3704 11139 3703 11146 3712 11151 3716 11160
      3721 11167

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SW
2 follow-up statements
922 
WGUS75 KSLC 160300
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
900 PM MDT Fri Jul 15 2022

UTC025-160415-
/O.CON.KSLC.FF.W.0029.000000T0000Z-220716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
900 PM MDT Fri Jul 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT THIS 
EVENING FOR SOUTH CENTRAL KANE COUNTY...

At 900 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Warm Creek in south-central Kane County

This includes the following streams and drainages...
  Warm Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3728 11168 3731 11161 3727 11150 3721 11148
      3704 11139 3703 11146 3712 11151 3716 11160
      3721 11167

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SW
354 
WGUS75 KSLC 160418
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1018 PM MDT Fri Jul 15 2022

UTC025-160428-
/O.EXP.KSLC.FF.W.0029.000000T0000Z-220716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1018 PM MDT Fri Jul 15 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL KANE COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3728 11168 3731 11161 3727 11150 3721 11148
      3704 11139 3703 11146 3712 11151 3716 11160
      3721 11167

$$

Church

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 6:57 PM MDT, 12 minutes earlier.

Area forecast discussion, Jul 15, 6:57 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
657 PM MDT Fri Jul 15 2022

.UPDATE...
Quick update this evening to increase PoPs along the Nevada
boarder for west-central Utah as a decaying convective complex is
moving into the area. Gusty outflow winds will remain the main
hazard with this line of thunderstorms this evening, however even
across the Nevada when the line was stronger peak winds were
generally in the 40 to 55 mph range. As this complex moves farther
east into Utah, the environment is much more capped from earlier
showers this morning, and unlikely to support the system making
even half way across Juab/Tooele and Millard counties.

Otherwise, the main flash flooding threat for east-central Utah
has cleared to the east into the GJT forecast area. However, there
has been some disorganized redevelopment of thunderstorms across
southern Utah late this afternoon where there has been more time
for surface heating and recovery since the shortwave that moved
through last night night. Will maintain the Flash Flood Watch for
now, which goes through 9PM, but the threat is becoming more
limited to south-central Utah at this point.

&&

.SYNOPSIS...Deep moisture will remain over the forecast area
through at least early next week, bringing daily thunderstorm and
flash flooding threats. Dangerous heat is possible once again
Sunday.

&&

.SHORT TERM (Through 12Z Sunday)...As has been the case for the
last few days, High pressure is centered just east of the forecast
area near the Utah/Colorado border. The prevailing southerly flow
over the area has drawn monsoonal moisture northward, with
widespread PWs in excess of 1.0 inch across the area, with near
record PW values for many locations. Earlier shortwave allowed for
the development of fairly widespread precipitation over northern
Utah and southwest Wyoming this morning. As this feature has
tracked northeast, the precipitation is weakening.

The passage of that feature has allowed earlier cloud cover across
the area to erode. With the deep moisture combining with good
instability, showers and thunderstorms have developed over the
higher terrain east of I-15, and this will continue into the early
evening hours. Flow aloft has more of a westerly component than it
has the past few days, so storm motion is tending to be
east/northeasterly, down drainage off the higher terrain. This and
the very moist airmass are contributing to a heightened potential
for flash flooding, and a Flood Watch is in effect for portions of
eastern and southern Utah through this evening.

Conditions are comparatively quiet over western Utah at this time,
but storms are now developing over east central Nevada in
association with another shortwave. These storms will eventually
move east into western Utah late this evening into the early
morning, so will see convection continue into those areas a bit
later than usual. Though these storms will also be heavy rain
producers, the area these storms will be moving into is not
particularly flood prone, so despite watches over eastern Utah
have chosen not to add any additional flash flood headlines at
this time.

The ridge is expected to flatten somewhat by tomorrow, resulting
in a more westerly flow across the area. This should bring in some
drier air, primarily to northern Utah, with PWs dropping to the
0.6 to 0.7 inch range by tomorrow afternoon. Southern Utah will
remain more elevated, with PWs in the 0.8 to 1.0 inch range. With
similar instability will see a decrease in coverage of afternoon
and evening convection, particularly for northern Utah. Also,
with the overall decrease in steering floor will see less drift of
storms off the higher terrain. While the ample moisture means any
storms that develop will still be capable of producing flash
flooding, the overall threat looks a bit less than the past few
days given overall coverage of convection.

.LONG TERM (After 12Z Sunday)...High pressure will be centered
near the four corners through much of next week. This will keep
monsoonal moisture advection in place, with daily chances for
showers and thunderstorms. There are slight differences each day,
but that will be the main theme.

Sunday is expected to be the warmest of what is expected to be
warmer than average each day. This is when models bring peak heights
over southwest Wyoming and Utah. Latest guidance has went slightly
upward with temperatures, with almost all valley locations expected
to exceed 100F. Highs and lows in record territory are likely for
northern Utah, including Salt Lake City where the National Blend of
Models has a forecast high around 105F. With the increasing model
agreement and trends toward slightly higher values, an Excessive Heat
Watch has been issued for the Salt Lake Valley, westward from
Tooele County to the Nevada border, and northward to the Idaho
border. Scattered showers and thunderstorms are expected, mainly
setting up over higher elevations of southern Utah. These will
move from southwest to northeast, with flash flooding a threat for
places like slot canyons or dry washes.

Monday is expected to have similar conditions with more afternoon
higher elevation showers and thunderstorms that push east to
northeast.

There is good model agreement in a shortwave trough grazing far to
the north, but close enough to dampen the ridge and transition winds
more westerly Tuesday and Wednesday. This would result in less
moisture advection, but isolated or scattered showers and
thunderstorms are expected. Minimal cooling is expected, with
southwest Wyoming and Utah with temperatures around 5F warmer than
average.

&&

.AVIATION...KSLC...Light southeast winds with diminishing cloud
cover is expected through the overnight, although outflow winds from
diminishing showers and thunderstorms could cause winds to change
direction or increase through the evening. Winds are expected to
transition to northwest around 18Z with few to scattered cloud cover
mainly east into the mountains.

.REST OF UTAH AND SOUTHWEST WYOMING...There is a slight chance for
showers and thunderstorms throughout southwest Utah through 06-09Z.
Showers and thunderstorms will diminish during the evening
elsewhere. Clearing conditions are expected through the overnight,
but scattered showers and thunderstorms are expected during the
afternoon. Most of these will begin in higher elevations and push
northeastward.

&&

.FIRE WEATHER...Deep monsoonal moisture remains across Utah this
afternoon and is expected to remain in place over the next several
days. This will result in daily afternoon/evening convection
capable of producing wetting rains over the higher terrain that
will spread into adjacent valleys. Best coverage is anticipated
today before a slight decrease in coverage tomorrow into Sunday
before a potential increase on Monday. The area will see a warming
trend in temperatures over the weekend, with dangerously hot
conditions possible over some northern Utah valleys on Sunday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Watch from Sunday afternoon through Sunday
     evening for UTZ101>106.

     Flood Watch until 9 PM MDT this evening for UTZ113-120-121-
     128>131.

WY...None.
&&

UPDATE...Church
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jul 15, 2:14 PM MDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
214 PM MDT Fri Jul 15 2022

UTZ125-127-128-152045-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
214 PM MDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southwestern
Garfield County through 245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Bryce Canyon National Park, or 23 miles west of
Escalante, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henrieville, Bryce Canyon National Park and Tropic.

This includes Utah Route 12 near mile marker 19, between mile markers
28 and 33, and between mile markers 44 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3777 11217 3788 11199 3772 11175 3755 11201
TIME...MOT...LOC 2013Z 320DEG 9KT 3777 11203

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jul 15, 3:45 PM MDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
345 PM MDT Fri Jul 15 2022

UTZ125-128>130-152215-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-Southern Mountains UT-
345 PM MDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of central Garfield
County through 415 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Boulder, or 20 miles northeast of Escalante, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Garfield
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3782 11135 3800 11139 3811 11087 3784 11082
TIME...MOT...LOC 2144Z 261DEG 30KT 3793 11128

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jul 15, 4:16 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
416 PM MDT Fri Jul 15 2022

UTZ125-129-130-152245-
Capitol Reef National Park and Vicinity UT-Western Canyonlands UT-
Southern Mountains UT-
416 PM MDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of north central
Garfield and south central Wayne Counties through 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Capitol Reef National Park, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capitol Reef National Park and Caineville.

This includes Utah Route 24 between mile markers 89 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3799 11106 3810 11124 3837 11107 3821 11079
TIME...MOT...LOC 2215Z 216DEG 15KT 3811 11110

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jul 15, 5:39 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
539 PM MDT Fri Jul 15 2022

UTZ101-115-160045-
Western Millard and Juab Counties UT-
Great Salt Lake Desert and Mountains UT-
539 PM MDT Fri Jul 15 2022

...A line of strong thunderstorms will impact portions of
northwestern Millard...northwestern Juab and southwestern Tooele
Counties through 645 PM MDT...

At 539 PM MDT, Doppler radar was tracking a line of strong
thunderstorms 12 miles southwest of Ibapah, or 24 miles east of
Lages Junction, moving east at 70 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wendover, Partoun, Fish Springs Wildlife Refuge, Utah Test and
Training Range South, Ibapah, Dugway Proving Ground Test Range, Kings
Canyon, Callao, Trout Creek, Gandy and Bonneville Salt Flats.

This includes the following highways...
 Interstate 80 in Utah between mile markers 1 and 39.
 US Route 6 between mile markers 0 and 36, and near mile marker 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4077 11404 4076 11330 3904 11329 3904 11405
TIME...MOT...LOC 2339Z 261DEG 63KT 3994 11417

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

ND
Special weather statement, Jul 15, 6:29 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
629 PM MDT Fri Jul 15 2022

UTZ122-160100-
Southwest Utah UT-
629 PM MDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southwestern Beaver
and northwestern Iron Counties through 700 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles east of Ranch Campground, or 28 miles east of Ursine. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southwestern Beaver
and northwestern Iron Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3797 11385 3816 11380 3820 11352 3798 11356
TIME...MOT...LOC 0028Z 279DEG 1KT 3809 11368

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jul 15, 6:44 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
644 PM MDT Fri Jul 15 2022

UTZ101-115-160145-
Western Millard and Juab Counties UT-
Great Salt Lake Desert and Mountains UT-
644 PM MDT Fri Jul 15 2022

...A line of strong thunderstorms will impact portions of
northwestern Millard...northwestern Juab and southwestern Tooele
Counties through 745 PM MDT...

At 642 PM MDT, Doppler radar was tracking a line of strong
thunderstorms 8 miles south of Ibapah, or 33 miles east of Lages
Junction. These storms were tracking east.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wendover, Partoun, Garrison, Fish Springs Wildlife Refuge, Utah Test
and Training Range South, Ibapah, Dugway Proving Ground Test Range,
Kings Canyon, Callao, Trout Creek, Gandy and Bonneville Salt Flats.

This includes the following highways...
 Interstate 80 in Utah between mile markers 1 and 39.
 US Route 6 between mile markers 1 and 44.
 Utah Route 21 between mile markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3882 11405 4077 11404 4076 11329 3882 11327
TIME...MOT...LOC 0042Z 279DEG 1KT 3991 11401

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:29 PM MDTSpecial Weather StatementSLCIron31 min
Jul 15, 6:44 PM MDTSpecial Weather StatementSLC61 min
Jul 15, 7:44 PM MDTSpecial Weather StatementSLC76 min
Jul 16, 3:50 PM MDTExcessive Heat WarningSLCBox Elder, Davis, Garfield, Kane, Salt Lake, San Juan and 4 more28 hr
Jul 16, 3:50 PM MDTHeat AdvisorySLCCache, Emery, Garfield, Kane, Sevier, Washington and 1 more28 hr
Jul 16, 5:09 PM MDTSpecial Weather StatementSLCEmery36 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.